Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 12, 2021York County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 12, 2021, 11:21 PM EDT for York County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 11:21 PM EDT (03:21 UTC)
Expired
Jul 12, 2021, 11:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County York County, PA

The radar

The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS81 KCTP 130321
SPSCTP

Special Weather Statement
National Weather Service State College PA
1121 PM EDT Mon Jul 12 2021
 
PAZ063>065-130345-
York PA-Adams PA-Cumberland PA-
1121 PM EDT Mon Jul 12 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 1145 PM EDT...

At 1120 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Aspers to Lake Meade to near York Airport to
Codorus to near Shrewsbury. Movement was northeast at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, York, Lower Allen, Weigelstown, Mechanicsburg, Camp Hill,
New Cumberland, Red Lion, Enola, Spry, Lemoyne, Dallastown, Hampton,
Shiloh, East York, Stonybrook-Wilshire, West York, Shrewsbury,
Codorus and Grantley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 7708 3999 7735 4031 7704 4033 7692
      4026 7690 4017 7675 4013 7674 4006 7666
      4004 7657 4005 7654 3995 7648 3991 7639
      3982 7634 3972 7648 3972 7681
TIME...MOT...LOC 0320Z 222DEG 33KT 4002 7721 3997 7702 3990 7693 3984
7682 3971 7667

$$

Jurewicz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 4:06 PM EDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 4:06 PM EDT, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
406 PM EDT Mon Jul 12 2021

.SYNOPSIS...
High humidity and hot temperatures will occur for much of this
week and the upcoming weekend as well with temperatures above
normal most days. There will also be showers and thunderstorms,
mainly during the afternoons and evenings into the middle of the
week, some of which could contain gusty winds and locally heavy
rain.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
2 distinct areas of slow-moving, heavy-rain producing TSRA
occurring ATTM and expected to last through this evening.
Convection could linger to around or shortly after midnight in
the SE, where SFC-based CAPE is notably higher.

Elongated east/west line of strong and deep layer shear
parallel TSRA across the northern Tier of PA pose mainly a Flash
Flood Threat within a region of strong and persistent LLVL
theta-E convergence near a quasi-stnry frontal boundary.

Both of these areas are under a Flash Flood Watch through 03Z
(North) and 06Z (East) respectively.

Rainfall rates in the near record PWAT air will be over 3 inches
per hour where storms train over the same area.

0-3 KM Bulk shear is about 10 kts weaker compared to Sunday,
but layer PWATs are very similar - in the 1.5 to 2 inch range.
Hodographs are more linear today per latest NAM/GFS soundings.

With plenty of sun across the south this morning, the heat
index across urban areas of Lancaster and York counties will
tickle 100F for another few hours today.

The coverage and duration of the 100 HI is expected to be small
and brief, and cooling effects of TSRA will occur negating the
need for a Heat Advisory.

Conditions will be muggy once again overnight with areas of low
stratus clouds and fog after midnight (similar to this morning),
as winds will be light and dewpoints in the 60s to low 70s.
Min temps will be 70 to 75F.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Tuesday should also produce scattered strong SHRA/TSRA in the
very warm and humid airmass with subtle trigger and terrain
features focusing convection.

The CAPE looks even bigger (1500-2500), and 15 to 25 kts of
0-3KM Swrly Bulk Shear will be quite similar to Monday. The
flooding risk remains about the same, and will be largely based
on the location of the heaviest rain on Monday. Maxes will be a
couple of degs hotter, in the 80s and lower 90s. Thus, the risk
for the heat index to reach 100 is a little greater.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
We will remain in an unsettled weather pattern with almost daily
chances for rain through the weekend. We will be caught between
a ridge over the western Atlantic and a trough over the Great
Lakes with multiple shortwaves riding from the Ohio Valley
through the Northeast. Warm, moist air will stream into central
PA from the south with dewpoints in the mid to upper 60s from
Wednesday through Saturday which will support daily showers and
thunderstorms. The best chance for showers and storms will
generally be in the afternoon and evening. Given recent heavy
rains, flash flooding will remain a concern for places where the
ground is already saturated.

We may see some relief from the rain late in the weekend into
early next week as drier air moves in from the north and surface
high pressure builds in.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Areas of slow-moving showers and thunderstorms with torrential
rain will occur through this evening and favor the northern tier
of PA and locations near and to the east of the Susq Valley
where significant reduced flying conditions could occur for 30
to 60 minutes during one or two periods. The best conditions
this evening will be across the region to the SW of the I-99 and
I-80 corridors.

Cigs and Vsbys will steadily deteriorate later tonight with
50-75% coverage of IFR to LIFR stratus and fog after midnight,
favoring the locations that received rain today.

Conditions will improve to mainly MVFR to VFR after 13Z Tuesday
with another round or two of SHRA/TSRA Tuesday afternoon and
evening.

Outlook...

Tue-Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.

Thu-Fri...Isolated P.M. showers/t-storms.

&&

.CLIMATE...
A daily record maximum rainfall of 2.17 inches was set at
Harrisburg yesterday (07-11-2021). This broke the old record of
1.40 inches set in 1920.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for PAZ004>006.
Flash Flood Watch until 2 AM EDT Tuesday for PAZ028-037-041-
042-046-049>053-056>059-063-065.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Martin/Gartner/Travis
AVIATION...Lambert/Steinbugl
CLIMATE...Lambert
Hazardous weather outlook, Jul 12, 11:17 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1117 PM EDT Mon Jul 12 2021

PAZ004>006-010>012-017>019-024>027-033>036-045-064-140330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Southern Clinton-Adams-
1117 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoons and evenings. Heavy rain from
thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-037-041-042-046-049>053-056>059-063-140330-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-
1117 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoons and evenings. Heavy rain from
thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ066-140330-
Lancaster-
1117 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoons and evenings. Heavy rain from
thunderstorms is also possible and may lead to flooding.

The heat index may reach 100 Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-140330-
York-
1117 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

BG

In the hours before

Local storm report, Jul 12, 5:51 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     1 WNW PARADISE          40.01N 76.14W
07/12/2021                   LANCASTER          PA   FIRE DEPT/RESCUE

            TREE ON WIRES ON PEQUEA MANOR ROAD.

&&
Special weather statement, Jul 12, 11:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1121 PM EDT Mon Jul 12 2021

PAZ063>065-130345-
York PA-Adams PA-Cumberland PA-
1121 PM EDT Mon Jul 12 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 1145 PM EDT...

At 1120 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Aspers to Lake Meade to near York Airport to
Codorus to near Shrewsbury. Movement was northeast at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, York, Lower Allen, Weigelstown, Mechanicsburg, Camp Hill,
New Cumberland, Red Lion, Enola, Spry, Lemoyne, Dallastown, Hampton,
Shiloh, East York, Stonybrook-Wilshire, West York, Shrewsbury,
Codorus and Grantley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 7708 3999 7735 4031 7704 4033 7692
      4026 7690 4017 7675 4013 7674 4006 7666
      4004 7657 4005 7654 3995 7648 3991 7639
      3982 7634 3972 7648 3972 7681
TIME...MOT...LOC 0320Z 222DEG 33KT 4002 7721 3997 7702 3990 7693 3984
7682 3971 7667

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:26 PM EDTAreal Flood AdvisoryCTPTioga2 hr
Jul 12, 8:50 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan2 hr
Jul 12, 9:47 PM EDTAreal Flood AdvisoryCTPSullivan118 min
Jul 12, 11:52 PM EDTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, York23 min
Jul 13, 12:53 AM EDTSpecial Weather StatementCTPLebanon22 min
Jul 13, 1:31 AM EDTSpecial Weather StatementCTPSchuylkill29 min
Jul 13, 2:02 AM EDTSpecial Weather StatementCTPSchuylkill28 min
Jul 13, 12:39 PM EDTFlash Flood WatchCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 2 more11 hr
Jul 13, 4:18 PM EDTSpecial Weather StatementCTPSomerset42 min
Jul 13, 4:31 PM EDTAreal Flood AdvisoryCTPTioga119 min
Jul 13, 4:34 PM EDTSevere Thunderstorm WarningCTPSomerset41 min
Jul 13, 4:35 PM EDTSevere Thunderstorm WarningCTPWarren55 min
Jul 13, 4:38 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 13, 5:14 PM EDTSpecial Weather StatementCTPSomerset46 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Warren52 min
Jul 13, 5:35 PM EDTSpecial Weather StatementCTPClearfield40 min
Jul 13, 5:38 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset41 min
Jul 13, 5:49 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Potter56 min
Jul 13, 5:53 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk67 min
Jul 13, 5:56 PM EDTSpecial Weather StatementCTPClearfield34 min
Jul 13, 6:01 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Clearfield59 min
Jul 13, 6:07 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk38 min
Jul 13, 6:19 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter41 min
Jul 13, 6:27 PM EDTSevere Thunderstorm WarningCTPSomerset37 min
Jul 13, 6:33 PM EDTSpecial Weather StatementCTPClearfield27 min
Jul 13, 6:35 PM EDTSpecial Weather StatementCTPHuntingdon40 min
Jul 13, 6:43 PM EDTSevere Thunderstorm WarningCTPClinton, Potter, Tioga47 min
Jul 13, 6:46 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clearfield44 min
Jul 13, 6:46 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon44 min
Jul 13, 6:54 PM EDTAreal Flood AdvisoryCTPCameron, Clearfield, Clinton3 hr
Jul 13, 6:59 PM EDTSevere Thunderstorm WarningCTPPotter61 min
Jul 13, 7:01 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton44 min
Jul 13, 7:07 PM EDTSpecial Weather StatementCTPClinton23 min
Jul 13, 7:08 PM EDTSpecial Weather StatementCTPSomerset37 min
Jul 13, 7:16 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin44 min
Jul 13, 7:26 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga64 min
Jul 13, 7:29 PM EDTAreal Flood AdvisoryCTPCentre, Clinton3 hr
Jul 13, 7:44 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Tioga61 min
Jul 13, 7:55 PM EDTFlash Flood WarningCTPLycoming, Tioga2 hr
Jul 13, 7:58 PM EDTAreal Flood AdvisoryCTPCentre, Clinton2 hr
Jul 13, 7:59 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Mifflin, Snyder, Union46 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.